Does basiliximab induction trigger lifethreatening ARDS and shock in young patients after kidney transplantation?
Faculty of Medicine and Health Sciences
Clinical nephrology. - München
, p. 61-70
Background: Kidney disease Improving Global Outcomes (KDIGO) guidelines strongly recommend administering an anti-IL-2R mAb (i.e., basiliximab) for induction in all kidney transplant recipients. We describe a life-threatening episode of shock following basiliximab injection and review the literature. Methods and Results: A 20-year-old male was given tacrolimus, methylprednisolone, mycophenolate, and basiliximab, 20 mg in the context of living-related kidney transplantation. On post-operative Day 1 (POD 1), he developed acute respiratory distress syndrome (ARDS), shock, multiple organ failure, and had a cardiac arrest. After effective resuscitation, he received rescue therapies (NO inhalation, extra-corporeal membrane oxygenation, and CVVHD) but lost the graft as the result of cortical necrosis. We conducted PubMed searches that yielded 7 similar cases; 6 required invasive ventilation. Three patients developed cardiac arrest, 3 required major inotropic support, and 2 developed MOF and myocardial depression. All but 1 patient recovered rapidly within a few days. There was no evidence for infectious, allergic, or over-hydration concerns. Although the direct causal role of basiliximab cannot be formally proven, the fact that ARDS at the time of induction therapy with other immunosuppressive agents is otherwise extremely rare suggests a direct role for basiliximab. Conclusions: Basiliximab could be associated with shock and ARDS.